Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jan 20, 2021, 11:28 AM EST. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 11:28 AM EST (16:28 UTC)
- Expired
- Jan 20, 2021, 12:15 PM EST
- In force
- 47 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 55 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WWUS81 KOKX 201628
SPSOKX
Special Weather Statement
National Weather Service New York NY
1128 AM EST Wed Jan 20 2021
CTZ005-009-201715-
Northern Fairfield-Southern Fairfield-
1128 AM EST Wed Jan 20 2021
...SNOW SHOWERS WILL AFFECT CENTRAL FAIRFIELD COUNTY...
At 1127 AM EST, snow showers were located near Newtown, moving
southeast at 25 mph.
Winds in excess of 30 mph are possible with these snow showers.
Locations impacted include...
Bridgeport, Danbury, Shelton, Newtown, Fairfield, Stratford,
Trumbull, Westport, Ridgefield, Monroe, Bethel, Wilton, Weston,
Redding and Georgetown.
Visibilities will drop to one mile or less in this snow shower.
Use extra caution if you travel into or through this snow shower.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4129 7307 4128 7308 4125 7309 4115 7331
4134 7354 4143 7330
TIME...MOT...LOC 1627Z 321DEG 13KT 4137 7332
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 9:46 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 20, 9:46 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
946 AM EST Wed Jan 20 2021
.SYNOPSIS...
A cold front moves through the area this morning, followed by
high pressure building in Wednesday night. Another cold front
will pass through the area Thursday into Friday. Arctic air
flows in over the weekend with strong high pressure, followed by
the potential passage of low pressure to the south for the
beginning of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Snow showers were beginning to diminish across eastern Long
Island as a shortwave was moving through the region. Adjusted
probabilities to account for timing.
There may be isolated flurries in the afternoon, but with a
significant drop in surface dew points, have left mention out of
the forecast for now. Winds will shift to the NW and become
gusty with the cold front and shortwave passage. Gusts 25 to 35
mph are expected, strongest near the coast.
Cold advection will be underway this afternoon, but a well
mixed boundary layer supports high temperatures near normal in
the upper 30s to around 40.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Winds will diminish this evening as the pressure gradient relaxes.
High pressure will briefly move over the eastern seaboard with
progressive ridging aloft. Despite some high clouds tonight,
temperatures will drop into the upper teens inland and lower 20s
most elsewhere. The NYC metro will be a bit warmer in the middle
and upper 20s.
The high pressure quickly weakens on Thursday as a large low
pressure moves southeastward out of Canada towards the Great
Lakes region. The low will weaken, but will help send another
cold front towards the area. Winds will shift to the SW and
increase through the day with gusts to around 20 mph possible,
especially near the coast. A few flurries cannot be ruled out
inland in the late morning and early afternoon with shortwave
energy passing to the north. Otherwise, partly to mostly cloudy
skies are expected with highs in the upper 30s to near 40
degrees.
The cold front will be moving into the area Thursday night and
should be pushing offshore by Friday morning. Dry conditions will
prevail with lows in the 20s inland and lower 30s near the
coast.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A broad longwave trough will be present across
southeast Canada and New England on Friday. This system
gradually moves towards the Canadian Maritimes on Saturday. The
synoptic pattern looks blocky with significant positive 500 mb
height anomalies over Western Greenland and the Labrador Sea.
The blocking pattern will hold the upper trough/low over the
Maritimes into early next week. Several shortwaves look to move
around the periphery of the upper low until Sunday when there is
decent agreement on ridging settling over the eastern seaboard.
Several pieces of Pac energy look to form a trough towards the
west coast this weekend, with this energy moving out of the west
towards the east coast early next week. Forecast confidence
decreases significantly during this time period due to the
amount of confluence over New England and the track of low
pressure associated with the energy. The GFS remains furthest
north with the system compared to the ECMWF and CMC which are
suppressed to our south. The ensembles show similar solutions
although there appears to be a signal for the track of the low
to be further south. The degree of confluence to our north will
be integral to how far north or south this system will
ultimately track along with any impacts to the region. No
changes were made to previous forecast with a blended approach
for PoPs. This places the forecast area in the 30 percent range
for the Monday and Tuesday time frame.
Friday through the weekend looks mainly dry. The cyclonic flow
on Friday could support flurries, but the low level dry air may
just lead to virga and they have not been included in the
forecast. A well mixed boundary layer on Friday with gusty NW
flow will allow temperatures to reach above normal levels in the
upper 30s to lower 40s. Cold high pressure will build over the
area this weekend with temperatures struggling to get into the
low 30s. NW winds will be stronger on Saturday with gusts 30-35
mph possible under strong cold advection. Nighttime temperatures
look to be in the teens to near 20 degrees. Below normal
temperatures should continue early next week.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A cold front with a frontal wave will pass through the area by
late morning. High pressure returns this afternoon and evening.
Winds start off light and variable or W/SW winds 5-10 kt. Winds
will then shift to the NW following the cold frontal passage,
with winds speeds increasing to 15 to 20 kt in the afternoon
with gusts 25- 30kt. Gusts will diminish in the evening as high
pressure quickly builds in from the west. Winds speeds diminish
to 5-10 kt overnight, but increase once again on Thursday
morning, with some gusts to near 20 kt for the NYC terminals.
Conditions will quickly improve to VFR across all terminals
after 15Z as the snow showers push offshore. There may be some
isolated to scattered snow showers thereafter, but chances are
too low include in TAFs and they may be light enough to have no
impact on visibility or ceilings.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of gusts and category change with snow showers may vary
by 1-2 hours.
.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...VFR. WSW gusts around 20 kt.
.Friday...VFR.
.Saturday...VFR. NW gusts 25-30kt.
.Sunday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and gusts were a few knots higher than forecast, and ocean
seas east of Moriches Inlet were running about a foot lower.
Adjusted the forecast through this morning. Otherwise, winds and
gusts will be increasing late morning into the afternoon with
the passage of a shortwave and cold front, and low pressure
develops offshore. Winds on all waters will reach 25 to 30 kt
and ocean seas will build to around 5 ft. Winds will weaken this
evening and fall below SCA levels overnight. Have adjusted the
timing of the SCA to end at 03z on the non ocean waters with no
changes to the SCA on the ocean.
SCA conditions should return on the ocean and potentially the
eastern LI bays and eastern LI Sound on Thursday. Ocean seas
east of Fire Island Inlet should also build to around 5 ft. SCA
conditions should continue through the weekend. The non-ocean
waters are likely to reach SCA conditions again on Saturday.
&&
.HYDROLOGY...
No hydrologic concerns are anticipated through the beginning of
next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ330-
335-338-340-345.
Small Craft Advisory until 2 AM EST Thursday for ANZ350-353-
355.
&&Hazardous weather outlook, Jan 20, 3:44 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 344 AM EST Wed Jan 20 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-210845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 344 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-210845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 344 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jan 20, 8:33 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service New York NY
833 AM EST Wed Jan 20 2021
NYZ080-081-179-201415-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
833 AM EST Wed Jan 20 2021
...SNOW SHOWERS WILL AFFECT WESTERN SUFFOLK AND SOUTHEASTERN NASSAU
COUNTIES...
At 831 AM EST, a band of snow showers was located near Amityville,
and into western Suffolk county near West Islip, moving east at 30
mph.
Locations impacted include...
Islip, Levittown, Freeport, Shirley, Lindenhurst, Medford,
Massapequa, Babylon, Patchogue, Farmingdale, Center Moriches, Robert
Moses State Park, Jones Beach, Holbrook and Bay Shore.
Use extra caution if you travel into or through these snow showers.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4071 7359 4087 7272 4073 7279 4065 7309
4057 7358
TIME...MOT...LOC 1331Z 261DEG 24KT 4068 7344Special weather statement, Jan 20, 10:22 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New York NY
1022 AM EST Wed Jan 20 2021
NJZ004-105>107-201615-
Eastern Essex-Western Union-Western Essex-Eastern Passaic-
1022 AM EST Wed Jan 20 2021
...A SNOW SHOWER WILL AFFECT ESSEX COUNTY...
At 1021 AM EST, a snow shower was located over Franklin, or 8 miles
west of West Milford, moving southeast at 35 mph.
Winds in excess of 30 mph are possible with this snow shower.
Locations impacted include...
Bloomfield, Orange, Millburn, Caldwell, Fairfield, East Orange, West
Orange, Montclair, Belleville, Livingston, Nutley, Maplewood, South
Orange, Little Falls and Verona.
Visibilities will drop to one mile or less in this snow shower.
Use extra caution if you travel into or through this snow shower.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4074 7437 4076 7436 4076 7438 4079 7437
4082 7433 4086 7432 4087 7434 4090 7434
4091 7433 4091 7429 4089 7428 4090 7427
4091 7427 4093 7429 4093 7428 4082 7413
4077 7415 4068 7432
TIME...MOT...LOC 1521Z 317DEG 30KT 4109 7455Special weather statement, Jan 20, 11:09 AM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
1109 AM EST Wed Jan 20 2021
NJZ006-105>108-NYZ074-075-201700-
Hudson-Eastern Union-Eastern Essex-Western Union-Western Essex-Kings
(Brooklyn)-Richmond (Staten Is.)-
1109 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT HUDSON...UNION...ESSEX...RICHMOND AND
KINGS COUNTIES...
At 1108 AM EST, a snow squall was located along a line extending from
Caldwell to near Millington. Movement was southeast at 30 mph.
Winds in excess of 30 mph are possible with this squall.
Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Bayonne, Plainfield,
Bloomfield, Linden, Orange, Coney Island, Summit, Millburn, Harrison,
Todt Hill and Caldwell.
Visibilities will drop to one mile or less in this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4051 7424 4050 7426 4060 7421 4059 7446
4067 7440 4067 7446 4074 7437 4079 7437
4089 7426 4077 7413 4072 7402 4064 7406
4070 7399 4062 7387 4057 7394
TIME...MOT...LOC 1608Z 309DEG 28KT 4085 7425 4065 7449Special weather statement, Jan 20, 11:28 AM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1128 AM EST Wed Jan 20 2021
CTZ005-009-201715-
Northern Fairfield-Southern Fairfield-
1128 AM EST Wed Jan 20 2021
...SNOW SHOWERS WILL AFFECT CENTRAL FAIRFIELD COUNTY...
At 1127 AM EST, snow showers were located near Newtown, moving
southeast at 25 mph.
Winds in excess of 30 mph are possible with these snow showers.
Locations impacted include...
Bridgeport, Danbury, Shelton, Newtown, Fairfield, Stratford,
Trumbull, Westport, Ridgefield, Monroe, Bethel, Wilton, Weston,
Redding and Georgetown.
Visibilities will drop to one mile or less in this snow shower.
Use extra caution if you travel into or through this snow shower.
Changes in visibility and potentially slick roads are likely to lead
to accidents.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4129 7307 4128 7308 4125 7309 4115 7331
4134 7354 4143 7330
TIME...MOT...LOC 1627Z 321DEG 13KT 4137 7332The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 8:33 AM EST | Special Weather Statement | OKX | Nassau | 42 min |
| Jan 20, 11:09 AM EST | Special Weather Statement | OKX | Kings, Richmond | 51 min |
| Jan 20, 10:22 AM EST | Special Weather Statement | OKX | Essex | 53 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.